Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 85, NWS Quad Cities, IA

May 28, 1998Cedar County, Jones County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 28, 1998, 11:20 PM CDT for Cedar County, Jones County, Iowa. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1998, 11:20 PM CDT (04:20 UTC)
Expired
May 29, 1998, 12:25 AM CDT
In force
65 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Cedar County, IA, Jones County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 6:30 PM CDTSevere Thunderstorm WatchSPC7 hr
May 28, 8:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2333 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

710 
WUUS1 KMLI 290421 RRA
SVRMLI
IAC031-105-290525-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1120 PM CDT THU MAY 28 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CEDAR COUNTY IN EAST CENTRAL IOWA
  JONES COUNTY IN EAST CENTRAL IOWA

* UNTIL 1225 AM CDT

* AT 1119 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15
  MILES EAST OF CEDAR RAPIDS OR 7 MILES WEST OF MECHANICSVILLE
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CEDAR BLUFF                                AROUND 1130 PM CDT
  MECHANICSVILLE                             AROUND 1140 PM CDT
  MORLEY                                     AROUND 1140 PM CDT
  STANWOOD                                   AROUND MIDNIGHT CDT
  TIPTON                                     AROUND MIDNIGHT CDT

DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:19 PM CDT, 10 hours 1 minute earlier.

Area forecast discussion, May 28, 1:19 PM CDT, 10 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 PM CDT THU MAY 28 1998

ALL ARROWS POINT TO NE IA AS GENESIS REGION FOR SVR. HUGH CAPE...
NEARLY 4000 J/KG...  AND WK CAP PROGD BY ETA IN AFOREMENTIONED AREA
BY 00Z FRI. LWR 70S DEW POINTS POOLING ALONG BOUNDARY. IMPRESSIVE
MOISTURE FLUX CONVERGENCE ALSO OCCURRING NR CLD FNT IN NE IA AS PER
17Z ADAP... IN GUD AGREEMENT W ETA.

FREEZING LEVEL AND SUBSEQUENT WET BULB ZERO HEIGHT APPEAR TOO HIGH
TO SUPPORT LARGE HAIL. MAIN THREAT DAMAGING WINDS WITH SUCH EXTREME
INSTABILITY... MOST LIKELY ASSOC W BOWING SEGMENTS.

OUTFLOW BOUNDARIES AND PROXIMITY TO SOUTHWARD SAGGING CLD FNT WARRANTS
LIKELY POPS ALONG AND NORTH OF I-80. GUD CHC POPS FURTHER SOUTH.

CURRENT DEW POINTS A STARTING POINT FOR OVERNIGHT MINS.

CID 69/70   DBQ 67/80  MLI 70/60   BRL 71/50

TPH

In the hours before

Local storm report, May 28, 9:18 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
918 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0900 PM    6 N THOMPSON              IL   WIND DAMAGE
05/28/98   CARROLL                        BUILDINGS BLOWN ACROSS ROAD
                                          BETWEEN THOMPSON AND SAVANNA
Local storm report, May 28, 9:58 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0613 PM    FAIRBANK                  IA   0.75 INCH HAIL
05/28/98   BUCHANAN

0620 PM    AURORA                    IA   1.50 INCH HAIL
05/28/98   BUCHANAN

0624 PM    AURORA                    IA   1.75 INCH HAIL
05/28/98   BUCHANAN

0625 PM    LAMONT                    IA   1.50 INCH HAIL
05/28/98   BUCHANAN

0628 PM    FAIRBANK                  IA   1.50 INCH HAIL
05/28/98   BUCHANAN

0642 PM    GARRISON                  IA   55 MPH WIND GUST
05/28/98   BUCHANAN

0703 PM    NEWHALL                   IA   60 MPH WIND GUST
05/28/98   BENTON

0705 PM    2 W PALO                  IA   TORNADO
05/28/98   LINN

0712 PM    CEDAR RAPIDS              IA   TORNADO REPORTED BY FAA
05/28/98   LINN                           WEATHER OBSERVER

0722 PM    MONTICELLO                IA   WIND DAMAGE
05/28/98   JONES                          NUMEROUS TREE LIMBS DOWN

0725 PM    DYERSVILLE                IA   65 MPH WIND GUST
05/28/98   DUBUQUE

0732 PM    WORTHINGTON               IA   TORNADO
05/28/98   DUBUQUE                        BRIEF TOUCHDOWN

0740 PM    ONSLOW                    IA   WIND DAMAGE
05/28/98   JONES                          SEMI TIPPED BY STRONG WIND

0740 PM    ANAMOSA                   IA   WIND DAMAGE
05/28/98   JONES                          NUMEROUS TREES DOWNED

0758 PM    PEOSTA                    IA   60 MPH WIND GUST
05/28/98   DUBUQUE

0758 PM    CASCADE                   IA   1.00 INCH HAIL
05/28/98   DUBUQUE

0801 PM    MAQUOKETA                 IA   WIND DAMAGE
05/28/98   JACKSON                        POWER LINES DOWN

0805 PM    GRAND MOUND               IA   80 TO 100 MPH WIND GUST
05/28/98   CLINTON

0816 PM    WILTON                    IA   50 TO 60 MPH WIND GUST
05/28/98   MUSCATINE                      POLICE OFFICE HAD TROUBLE
                                          OPENING CAR DOOR

0823 PM    7W LENA                   IL   TORNADO BRIEF TOUCHDOWN
05/28/98   STEPHENSON

0830 PM    STOCKTON                  IL   76 MPH MPH WIND GUST
05/28/98   JO DAVIESS

0846 PM    ELROY                     IL   TORNADO
05/28/98   STEPHENSON                     TREES DOWNED

0850 PM    CHADWICK                  IL   WIND DAMAGE
05/28/98   CARROLL                        NUMEROUS TREES DOWNED

0853 PM    SHANNON                   IL   60 MPH WIND GUST
05/28/98   CARROLL

0900 PM    COUNTY WIDE               IL   WIND DAMAGE
05/28/98   JO DAVIESS                     NUMEROUS TREES DOWNED

0900 PM    COUNTY WIDE               IL   WIND DAMAGE
05/28/98   CARROLL                        NUMEROUS TREES AND POWER LINES
                                          DOWN

0900 PM    1 S MOUNT CARROLL         IL   WIND DAMAGE
05/28/98   CARROLL                        ROOF BLOWN OFF BUILDING

0900 PM    6 N THOMPSON              IL   WIND DAMAGE
05/28/98   CARROLL                        BUILDINGS BLOWN ACROSS ROAD
                                          BETWEEN THOMPSON AND SAVANNA

0925 PM    2N STERLING               IL   WIND DAMAGE
05/28/98   WHITESIDE                      TREES DOWNED

SIMMONS/MEYER
Local storm report, May 28, 9:58 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0613 PM    FAIRBANK                  IA   0.75 INCH HAIL
05/28/98   BUCHANAN

0620 PM    AURORA                    IA   1.50 INCH HAIL
05/28/98   BUCHANAN

0624 PM    AURORA                    IA   1.75 INCH HAIL
05/28/98   BUCHANAN

0625 PM    LAMONT                    IA   1.50 INCH HAIL
05/28/98   BUCHANAN

0628 PM    FAIRBANK                  IA   1.50 INCH HAIL
05/28/98   BUCHANAN

0642 PM    GARRISON                  IA   55 MPH WIND GUST
05/28/98   BUCHANAN

0703 PM    NEWHALL                   IA   60 MPH WIND GUST
05/28/98   BENTON

0705 PM    2 W PALO                  IA   TORNADO
05/28/98   LINN

0712 PM    CEDAR RAPIDS              IA   TORNADO REPORTED BY FAA
05/28/98   LINN                           WEATHER OBSERVER

0722 PM    MONTICELLO                IA   WIND DAMAGE
05/28/98   JONES                          NUMEROUS TREE LIMBS DOWN

0725 PM    DYERSVILLE                IA   65 MPH WIND GUST
05/28/98   DUBUQUE

0732 PM    WORTHINGTON               IA   TORNADO
05/28/98   DUBUQUE                        BRIEF TOUCHDOWN

0740 PM    ONSLOW                    IA   WIND DAMAGE
05/28/98   JONES                          SEMI TIPPED BY STRONG WIND

0740 PM    ANAMOSA                   IA   WIND DAMAGE
05/28/98   JONES                          NUMEROUS TREES DOWNED

0758 PM    PEOSTA                    IA   60 MPH WIND GUST
05/28/98   DUBUQUE

0758 PM    CASCADE                   IA   1.00 INCH HAIL
05/28/98   DUBUQUE

0801 PM    MAQUOKETA                 IA   WIND DAMAGE
05/28/98   JACKSON                        POWER LINES DOWN

0805 PM    GRAND MOUND               IA   80 TO 100 MPH WIND GUST
05/28/98   CLINTON

0816 PM    WILTON                    IA   50 TO 60 MPH WIND GUST
05/28/98   MUSCATINE                      POLICE OFFICE HAD TROUBLE
                                          OPENING CAR DOOR

0823 PM    7W LENA                   IL   TORNADO BRIEF TOUCHDOWN
05/28/98   STEPHENSON

0830 PM    STOCKTON                  IL   76 MPH MPH WIND GUST
05/28/98   JO DAVIESS

0846 PM    ELROY                     IL   TORNADO
05/28/98   STEPHENSON                     TREES DOWNED

0850 PM    CHADWICK                  IL   WIND DAMAGE
05/28/98   CARROLL                        NUMEROUS TREES DOWNED

0853 PM    SHANNON                   IL   60 MPH WIND GUST
05/28/98   CARROLL

0900 PM    COUNTY WIDE               IL   WIND DAMAGE
05/28/98   JO DAVIESS                     NUMEROUS TREES DOWNED

0900 PM    COUNTY WIDE               IL   WIND DAMAGE
05/28/98   CARROLL                        NUMEROUS TREES AND POWER LINES
                                          DOWN

0900 PM    1 S MOUNT CARROLL         IL   WIND DAMAGE
05/28/98   CARROLL                        ROOF BLOWN OFF BUILDING

0900 PM    6 N THOMPSON              IL   WIND DAMAGE
05/28/98   CARROLL                        BUILDINGS BLOWN ACROSS ROAD
                                          BETWEEN THOMPSON AND SAVANNA

0925 PM    2N STERLING               IL   WIND DAMAGE
05/28/98   WHITESIDE                      TREES DOWNED

SIMMONS/MEYER
Special weather statement, May 28, 10:54 PM CDT, 26 minutes before
IAZ041-042-ILZ001-002-290600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1054 PM CDT THU MAY 28 1998

...THE TORNADO WATCH HAS BEEN CANCELED FOR DELEWARE AND DUBUQUE
COUNTIES...
...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR JO DAVIESS
AND STEPHENSON COUNTIES...

THE THREAT FOR SEVERE WEATHER NO LONGER EXISTS IN DELEWARE...
DUBUQUE... JO DAVIESS AND STEPHENSON COUNTIES.  THE STRONG
THUNDERSTORMS HAVE MOVED TO THE SOUTH AND NO LONGER POSE A THREAT
TO THE PREVIOUSLY MENTIONED COUNTIES.  HOWEVER THE THREAT STILL
REMAINS TO THE SOUTH OF THESE COUNTIES.

WEISSER
Special weather statement, May 28, 10:54 PM CDT, 26 minutes before
IAZ041-042-ILZ001-002-290600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1054 PM CDT THU MAY 28 1998

...THE TORNADO WATCH HAS BEEN CANCELED FOR DELEWARE AND DUBUQUE
COUNTIES...
...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR JO DAVIESS
AND STEPHENSON COUNTIES...

THE THREAT FOR SEVERE WEATHER NO LONGER EXISTS IN DELEWARE...
DUBUQUE... JO DAVIESS AND STEPHENSON COUNTIES.  THE STRONG
THUNDERSTORMS HAVE MOVED TO THE SOUTH AND NO LONGER POSE A THREAT
TO THE PREVIOUSLY MENTIONED COUNTIES.  HOWEVER THE THREAT STILL
REMAINS TO THE SOUTH OF THESE COUNTIES.

WEISSER
Local storm report, May 28, 11:14 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1114 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1140 PM    STANWOOD                  IA   0.75 INCH HAIL
05/28/98   CEDAR                          SHERIFF REPORT

1138 PM    3 N WEST BRANCH           IA   55 MPH WIND GUST
05/28/98   CEDAR                          SHERIFF REPORT

1148 PM    CLARENCE                  IA   0.75 INCH HAIL
05/28/98   CEDAR                          SHERIFF REPORT

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:04 PM CDTTornado WarningDVNLinn51 min
May 28, 7:18 PM CDTSevere Thunderstorm WarningDVNDubuque32 min
May 28, 7:23 PM CDTSevere Thunderstorm WarningDVNJones62 min
May 28, 7:25 PM CDTSevere Thunderstorm WarningDVNDubuque65 min
May 28, 7:31 PM CDTSevere Thunderstorm WarningDVNCedar64 min
May 28, 7:41 PM CDTSevere Thunderstorm WarningDVNJohnson49 min
May 28, 7:45 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson65 min
May 28, 8:12 PM CDTSevere Thunderstorm WarningDVNScott63 min
May 28, 11:14 PM CDTSevere Thunderstorm WarningDVNLinn51 min
May 28, 11:53 PM CDTSevere Thunderstorm WarningDVNClinton, Scott62 min
May 29, 12:14 AM CDTSevere Thunderstorm WarningDVNClinton, Scott51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.